Raise awareness of environmental health issues in order to better protect our children and future generations.

EMF Studies

29 July 2013

Statins and Transient Global Amnesia - 1

Dr. Duane Graveline, aerospace
medical research scientist
Dr. Duane E. Graveline was a family doctor, aerospace medical research scientist, USAF flight surgeon and NASA astronaut. Dr. Graveline interned at the famed Walter Reed Army hospital. He became a flight surgeon and did space medical research on zero gravity deconditioning. He held a unique position as medical analyst of the Soviet bioastronautics program, NASA flight controller and finally, in 1965, was selected as a NASA scientist astronaut. Dr. Graveline still is affiliated with the space program as consultant to the special cosmic radiation hazards to man of "return to the moon and on to Mars."

In his article, he delivers a personal testimony of his experience of transient global amnesia (TGA) when taking the statin Lipitor (atorvastatin). Pfizer, the manufacturer of Lipitor, estimates that 35 million persons are now taking this drug.  Dr. Graveline believes this is the reason for “an epidemic of statin-associated TGA” in the United States since 1999. “Everyone should be aware that any statin could cause TGA or interfere with cognitive function,” he writes.

Pilots & Statins: A Cause for Concern?
by Duane Graveline, MD, MPH, People's Pharmacy, 22 July 2013

Only a few years ago I was just like most of the doctors in the United States in that I considered cholesterol one of the greatest problems faced in public health. In response to mandates from our national leadership I lectured to service clubs and my sometimes skeptical patients about the evils of whole milk, eggs and butter. I raised my family on no eggs, margarine instead of butter and skim milk made from milk powder.

Such was my enthusiasm for cholesterol control, I must have written 10,000 prescriptions for whatever cholesterol buster was available at the time. So during my astronaut physicals at Johnson Space Center back in 2000, when my NASA doctors prescribed Lipitor 10 mg daily for my cholesterol of 280, I took it without reservation.

When I had my first episode of transient global amnesia (TGA) six weeks later, I suspected the possibility of reaction to my new and only medicine, Lipitor, but my doctors dismissed it. "Statin drugs don't do that" was the prevailing opinion. Nevertheless I stopped the drug on my own, resolving to ask a few more questions.

The following year my NASA doctors strongly recommended I go back on Lipitor. Over the preceding year I had talked with some 30 doctors and pharmacists about possible cognitive side effects of statins. The consensus was that there was no connection, so I agreed to go back on Lipitor at one-half the previous dose: 5 mg daily.

Eight weeks later I had my second attack of transient global amnesia. This time I was certain there was something about the statins we were not being told but my doctors still felt it was an amazing coincidence.

Transient global amnesia is the abrupt onset, within seconds, of the complete inability to formulate new memories. It is usually associated with retrograde loss of memory for months, years or decades into your past.

In my first episode the amnesia lasted for 6 hours with retrograde loss for some 10 years into the past. I did not know my new wife (although we had been together 6 years), neither did I know my new home. I came to my senses in the emergency room listening to my wife tell me how her day and mine had gone. I was naturally amazed and quite anxious. As a family doctor with 23 years of experience, the first thing I thought about as a cause was the new medicine I was on. The neurologist said, however, that statins do not cause transient global amnesia (TGA). During the next 12 months some 30 other doctors and pharmacists also told me the same thing when I asked if they had ever heard of any cognitive reactions to statins.

The following year my episode of transient global amnesia lasted for 12 hours, during which time I was a 13-year-old high school student with full recall for that particular day as to assignments, teachers, books, classmates, etc., but laughed hysterically when they told me I was married with children and a family doctor. I could not have doctored a mouse and knew nothing of marriage. I was 13 years old!

Then I started reporting this experience on my website and soon had 30 cases of TGA associated with statin use. In 2004 Dr. Wagstaff and his colleagues at Duke reported their search of FDA's MedWatch, the adverse event reporting system for medications in the U.S. These researchers found 60 cases of statin-associated TGA.

In 2006 I searched MedWatch myself and found way over 600 cases and in 2011 I noted close to 2,000 TGA reports in MedWatch just from Lipitor. All the statins can cause this distressing complication. I estimate the TGA reports from all six statins currently in use must be close to 6,000.

A year ago the FDA announced that statins might cause some minor memory problems that went away when you lowered the dose. I could not find a single word about TGA, the abrupt inability to formulate new memory or retrieve memories from the past. Clearly they were not thinking of pilots.

Many pilots have written to me about their problems. Who else are they going to report it to? A dual-rated Navy flight surgeon with four fighter jock buddies in his squadron found that they were screwed up on Zocor (simvastatin). This is an instance of sharing data at the O-club over a beer. They couldn't multi-task as usual, so the flight surgeon stopped the drug on all five of them and the problem went away.

A USAF loadmaster on Pravachol no longer trusted his data. He knew he could not calculate it reliably but could not report this difficulty to his flight surgeon without the risk of losing his flight status. Plenty of civilian pilots have also written me about their cognitive problems on statins.

The most accurate indicator of incidence of such serious cognitive loss as transient global amnesia and severe repetitive memory loss can be inferred from Pfizer's own clinical evaluation phase of Lipitor just before they marketed it. In this study they gave varying doses of Lipitor to 2,500 volunteer subjects. After an observation period of one year they found 11 cases of severe cognitive loss. Eleven serious cognitive reactions out of 2,500 gives an incidence rate of approximately 5 per 1,000. This is the very best incidence data in existence. This translates to 50 per 10,000, 500 per 100,000 and 5,000 per million.

With Pfizer's own estimate of 35 million on atorvastatin today, you can see why I say we are having an epidemic of statin-associated TGA in this country compared with 1999. I believe mine was the first recorded and it was very much still a medical curiosity back then. Everyone should be aware that any statin could cause TGA or interfere with cognitive function.

Duane Graveline, MD, MPH

Dr. Duane E. Graveline was a family doctor, aerospace medical research scientist, USAF flight surgeon and NASA astronaut. Dr. Graveline interned at the famed Walter Reed Army hospital during the time our space pioneers were just beginning to study the medical effects of space flight. He became a flight surgeon and did space medical research on zero gravity deconditioning. He held a unique position as medical analyst of the Soviet bioastronautics program, NASA flight controller and finally, in 1965, was selected as a NASA scientist astronaut. Dr. Graveline still is affiliated with the space program as consultant to the special cosmic radiation hazards to man of "return to the moon and on to Mars."

spacedoc@cfl.rr.com

www.spacedoc.com

https://www.facebook.com/pages/Spacedoc/373791966069660

https://twitter.com/spacedoc_com

You can listen to Dr. Graveline tell his story on our radio show.

If you would like to see what we have written about statins and memory problems or cognitive dysfunction you will find some amazing information in our book, Top Screwups Doctors Make and How to Avoid Them.

Share your own statin story below. If you have done well on statins, we'd like to hear about it. If you have had any memory problems or challenges with cognitive function, share your own story in the comment section.

http://www.peoplespharmacy.com/2013/07/22/pilots-statins-a-cause-for-concern/

No comments:

Post a Comment